Minnesota, 2014Lightning Strikes in Minnesota, May 31, 2014
May 31, 2014 · NWS MPX · 3 events in 2 counties and zones
Thunderstorms that moved across eastern Minnesota during the afternoon of Saturday May 31st, produced lots of lightning, and one woman was struck while watching a baseball game outside. A home was also struck in the same area and started a house fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $165,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that moved across eastern Minnesota during the afternoon of Saturday May 31st, produced lots of lightning, and one woman was struck while watching a baseball game outside. A home was also struck in the same area and started a house fire. A Plymouth home was also struck Saturday, with damage to its roof.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 31, 12:07 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, May 31, 12:07 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT SAT MAY 31 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 419 AM CDT SAT MAY 31 2014
THE MAIN CONCERN IS HOW WIDESPREAD THE CONVECTION WILL BECOME
LATER THIS AFTN ONCE A STRONGER SHRTWV MOVES NE ACROSS THE
PLAINS...AND INTO THE UPPER MIDWEST LATER TONIGHT.
THIS SHRTWV WAS EVIDENT MOVING OUT OF THE HIGH PLAINS OF
COLORADO/NEBRASKA WITH A LARGE AREA OF SHRA/TSRA. THIS SHOULD BE
THE MAIN PLAYER OVERNIGHT AS THIS SHRTWV WILL ENHANCE THE
OVERALL LIFT ACROSS MN LATE THIS AFTN/OVERNIGHT. IN THE SHORT
TERM...MAINLY THIS MORNING THRU THE EARLY AFTN...COVERAGE WILL
REMAIN WIDELY SCATTERED...WITH THE BEST COVERAGE ACROSS WESTERN
AND CENTRAL MN WHERE AMPLE CAPE/PWATS REMAIN. REGIONAL RADAR DOES
SHOW A WEAK CIRCULATION NEAR KABR WHICH IS LIKELY ENHANCING THE
CONVECTION ACROSS FAR EASTERN SD AS OF 230 AM. FURTHER TO THE EAST
ACROSS FAR EASTERN MN/WC WI...RESIDUAL DRY AIR FROM THE GREAT
LAKES AND OHIO VALLEY REMAINS IN PLACE WITH DEW PTS STILL IN THE
50S IN THE TWIN CITIES AND EASTWARD INTO WC WI. THESE LOWER DEW
PTS WILL KEEP THE BULK OF THE SHRA/TSRA WEST OF THE AREA UNTIL
LATER THIS AFTN ONCE THE AFOREMENTIONED SHRTWV MOVES ACROSS THE
AREA.
POPS/WX GRIDS REFLECT THE CURRENT TRENDS OF THE REGIONAL RADAR
THRU MID MORNING. THE HRES MODELS OF THE ARW/NMM AND HOPWRF
DEPICT THE ENHANCED AREA OF REFLECTIVITY LATER THIS AFTN ACROSS
SW/WC MN...AND MOVING THIS AREA E/NE ACROSS MPX CWA DURING THE
OVERNIGHT HRS. THE BEST AREAS WILL REMAIN NORTH OF A LINE FROM
REDWOOD FALLS TO THE TWIN CITIES. THIS AREA HAS BOTH THE ENHANCED
LIFT AND MOISTURE POOLING WHICH WILL LEAD TO WIDESPREAD SHRA/TSRA.
LATER SHIFTS MAY NEED TO ADJUST IF THE SHRTWV IS FURTHER TO THE
NORTH OR SOUTH BASED ON REGIONAL RADAR/SATELLITE IMAGERY. TEMPS
WILL ALSO REFLECT THE HIGHER COVERAGE IN WC/CENTRAL MN WHERE AFTN
READINGS MAY NOT RISE INTO THE MID/UPPER 70S. FURTHER SOUTH TEMPS
SHOULD RISE INTO THE 80S...BUT WITH LOTS OF HIGH CLOUDINESS
ASSOCIATED WITH BLOW OFF FROM MORNING TSRA...MID TO UPPER 80S WILL
LIKELY BE CONFINED TO IA/SE MN AND PARTS OF WC WI. SVR WX THREAT
WILL BE ISOLD DUE TO LOWER SHEAR VALUES DURING THE NEXT 24 HRS.
HOWEVER...CAPES IN THE -10 TO -30C FOR HAIL DEVELOPMENT MAY BE
ENOUGH TO SUPPORT ISOLD SVR HAIL LATER THIS AFTN DURING PEAK
HEATING.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 419 AM CDT SAT MAY 31 2014
SUNDAY THROUGH TUESDAY...SUN WILL START OFF WITH AN ELONGATED NE-
SW SFC FRONT STRETCHING ACRS NW MN INTO ERN SD AND CENTRAL NE.
ALOFT...FLOW WILL BE FAIRLY WEAK BUT DEVOID OF ANY PRONOUNCED
JETTING BOTH IN THE BROAD SENSE AND MORE MESOSCALE STREAKS. THE
SFC FLOW AHEAD OF THE SFC FRONT WILL BE PREDOMINANTLY SLY SO THIS
WILL MAINTAIN A DEEP MOISTURE PROFILE IN ADVANCE OF THE SFC
FRONT...WHICH WILL MAKE SLOW PROGRESS EWD DURING THE FIRST FEW
DAYS OF NEXT WEEK. THE DEEP MOISTURE WILL PRODUCE PWATS ARND 1.5
INCHES EACH DAY...WELL ABOVE NORMAL...PARTICULARLY IN THE SENSE
THAT IT WILL BE PROLONGED OVER SEVERAL DAYS. GIVEN THE MODEST
INSTABILITY WITH WEAK TO NO CAPPING ALOFT...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...MAINLY SUN THROUGH
MON. THE MAIN HAZARD WILL CONTINUE TO BE HEAVY RAIN DUE TO THE
WEAK STORM MOTION WITHIN THE PLENTIFULLY MOIST ATMOS. LAPSE RATES
LOOK TO MITIGATE ANY LARGE HAIL CONCERNS WHILE WEAK MULTIPLE-LEVEL
JETTING LOOK TO MITIGATE STRONG WIND CONCERNS...SO ALTHOUGH THERE
MAY BE THE ISOLD LARGE HAIL OR MICROBURST-TYPE STORMS...THE RISK
FOR SEVERE WX IS LOW. THESE CONDITIONS WILL BE AN ISSUE SUN THRU
MON...THEN THE FRONT SLOWLY MOVES THROUGH THE REGION LATE MON INTO
MON NIGHT...ALLOWING HIGH PRES TO MOVE INTO THE AREA FROM THE N
MON NIGHT INTO TUE. PRECIP CHCS WILL BE MUCH LOWER MON NIGHT INTO
TUE WITH THE MUCH MORE STABLE ATMOS. AS FOR TEMPS...THE WARM/MOIST
CONDS WILL CONTINUE SUN-MON AHEAD OF THE FRONT AS HIGHS REACH THE
MID 70S THRU LWR 80S WITH DEWPTS INTO THE MID-UPR 60S. POST-
FRONT...HIGHS WILL ONLY HIT THE LWR 70S ON TUE WITH DEWPTS BACK
INTO THE MID-50S.
WEDNESDAY THROUGH FRIDAY...ANOTHER WELL-ORGANIZED LOW PRES CENTER
DEVELOPING IN THE LEE OF THE ROCKIES TUE NIGHT INTO WED WILL
ATTEMPT TO SHIFT NE INTO THE MID-UPR MISSISSIPPI VALLEY FOR WED
INTO THU. HOWEVER...EXPANDING HIGH PRES OVER THE UPR MISS RIVER
VALLEY LOOKS TO KEEP THIS AREA OF LOW PRES SUPPRESSED TO THE
S...HENCE THE HIGHEST POPS WILL BE IN FAR SRN MN THEN DROPPING
GOING NWD...BUT POPS NO HIGHER THAN THE CHC CATEGORY. THIS AREA OF
HIGH PRES WILL REMAIN IN PLACE THRU THU...THEN LOOKS TO SHIFT OFF
TO THE E ON FRI...POSSIBLY ALLOWING ANOTHER ELONGATED SFC FRONT
INTO THE N-CENTRAL CONUS. VARYING SOLNS MAKE IT DIFFICULT TO
DISCERN THE SCENARIO ATTM SO HAVE KEPT THE FCST MAINLY DRY GOING
INTO FRI UNTIL A STRONGER SOLN FOR PRECIP DEVELOPS. TEMPS DO LOOK
TO REMAIN SEASONABLY COOL...SEVERAL DEGREES LOWER THAN NORMAL...
FOR MUCH OF THE REMAINDER OF THE WEEK. HIGHS WILL ONLY CLIMB TO
THE UPR 60S TO LWR 70S WHILE LOWS BOTTOM OUT IN THE LOW-MID 50S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 107 PM CDT SAT MAY 31 2014
FRONT STILL EXTENDS FROM NORTH CENTRAL MINNESOTA TO NORTHWEST
NEBRASKA...BUT LATE NIGHT STORMS SAGGED SOUTH INTO CENTRAL MN...
AND MORE STORMS DEVELOPED LATE MORNING FROM NERN MN TO SOUTHWEST
AND SOUTH CENTRAL MINNESOTA. THEREFORE WEST CENTRAL MN MAY BE
WITHOUT THUNDER FOR A FEW HOURS THIS AFTERNOON. POCKET OF MORE
STABLE AIR AND NO STORMS AT THIS TIME IN EAST CENTRAL MN INTO
WISCONSIN...BUT THIS WILL GIVE WAY OVER THE NEXT FEW HOURS AS
CONVECTIVE TEMPS ARE REACHED. THEREFORE WILL EXPAND MENTION OF
THUNDER TO THE ENTIRE AREA FOR LATE AFTERNOON AND EVENING. THUNDER
WILL ALSO BE ASSOCIATED WITH INCOMING SHORT WAVE NOW IN NEBRASKA
AND MCV IN SOUTH DAKOTA. LIFT FROM THESE SHOULD TAPER OFF LATE
THIS EVENING...AND ONLY HAVE SHOWERS LATE TONIGHT. COULD WELL BE
SOME MVFR CEILINGS AND VISIBILITIES LATE TONIGHT IN THE WAKE OF
THE PRECIP.
KMSP...
SCATTERED STORMS TO THE SOUTH AND SOUTHWEST ARE ON THE DOORSTEP OF
KMSP...MOVING NNE...SO HAVE TSRA IN THE FORECAST AFTER 19Z. WILL
NEED TO MENTION THUNDER THE REST OF THE AFTERNOON INTO THE EVENING
AS INSTABILITY REMAINS HIGH AHEAD OF INCOMING SHORT WAVE.
CONFIDENCE IS ABOVE AVERAGE FOR THUNDER. ATMOSPHERE IS PRIMED WITH
PLENTY OF HUMIDITY...AND SOME DOWNPOURS COULD BRING VISIBILITY DOWN TO
1-2 MILES FOR BRIEF PERIODS. IT WILL NOT BE THUNDERING THE ENTIRE
TIME OF COURSE...BUT SCATTERED NATURE OF STORMS SUGGESTS IT WILL
FREQUENTLY BE ON AGAIN/OFF AGAIN. OTHER CONCERN WILL BE LATER
TONIGHT WITH MVFR CEILINGS AND VISIBILITIES POSSIBLE IN THE WAKE
OF THE PRECIP. CONFIDENCE ONLY AVERAGE ON THIS.
/OUTLOOK FOR KMSP/
SUN NIGHT THROUGH MON...OCCASIONAL SHRA/TSRA. PERIODS OF MVFR AND
BRIEF IFR CONDS EXPECTED WITH HEAVIER SHRA/TSRA. WINDS S ARND 10
KTS.
TUE...MVFR POSSIBLE WITH SCHC TSRA EARLY...THEN VFR. WIND WNW
10-15 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...JLT
LONG TERM...JPC
AVIATION...TDK
Hazardous weather outlook, May 31, 11:20 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1220 PM CDT SAT MAY 31 2014
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1220 PM CDT SAT MAY 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED THROUGH
TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT ISOLATED
SEVERE STORMS CONTAINING LARGE HAIL OR DAMAGING WIND GUSTS ARE
POSSIBLE. THE PRIMARY CONCERN WITH ANY STRONGER STORM WILL BE
HEAVY RAIN. WEAK STORM MOTION PRODUCING CONTINUAL HEAVY RAIN
COMBINED WITH SOGGY SOIL CONDITIONS MAY PRODUCE QUICK STREAM
RISES AND HIGH AMOUNTS OF RUNOFF IN URBAN AREAS. FLOODING COULD
OCCUR WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED SUNDAY AND
MONDAY...WITH FEWER AND ISOLATED THUNDERSTORMS POSSIBLE FOR
WEDNESDAY AND THURSDAY. SEVERE WEATHER POTENTIAL IS LOW...BUT
HEAVY RAIN POTENTIAL WILL CONTINUE. THERE IS STILL THE RISK THAT
THE STRONGER STORMS COULD PRODUCE BURSTS OF HEAVY RAIN THAT COULD
LEAD TO FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 31, 8:30 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
930 AM CDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HEAVY RAIN 3 WNW ALBANY 45.65N 94.63W
05/31/2014 E2.00 INCH STEARNS MN STORM CHASER
STORM CHASER REPORTED COUNTY ROAD 157 BLOCKED OFF DUE TO
LARGE AMOUNTS OF WATER ON ROADWAY BETWEEN ALBANY AND
FREEPORT. ALSO REPORTED NUMEROUS DIRT ROADS IN AREA
PARTIALLY COVERED WITH WATER FROM LOCAL CREEKS.
&&
AJZLocal storm report, May 31, 8:37 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
937 AM CDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLASH FLOOD 3 WNW ALBANY 45.65N 94.63W
05/31/2014 STEARNS MN STORM CHASER
STORM CHASER REPORTED COUNTY ROAD 157 BLOCKED OFF DUE TO
LARGE AMOUNTS OF WATER ON ROADWAY BETWEEN ALBANY AND
FREEPORT. ALSO REPORTED NUMEROUS DIRT ROADS IN AREA
PARTIALLY COVERED WITH WATER FROM LOCAL CREEKS.
&&
AJZLocal storm report, May 31, 9:27 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1027 AM CDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM FLASH FLOOD 1 W ALBANY 45.63N 94.59W
05/31/2014 STEARNS MN STORM CHASER
TWO TO THREE FEET OF WATER MOVING ACROSS ROAD.
&&
AJZLocal storm report, May 31, 9:29 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 AM CDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM HEAVY RAIN BROWERVILLE 46.09N 94.87W
05/31/2014 M2.90 INCH TODD MN BROADCAST MEDIA
OCCURRED DURING THE LAST 7 HOURS
&&
AJZLightning, Anoka
- When
- May 31, 1:45 PM CST
- Where
- Anoka County, 1.47 mi NNW of Ham Lake
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 45.250, -93.240
A woman was struck by lightning while watching an outdoor baseball game. She was sent to the hospital and recovered from her injuries.
Lightning, Anoka
- When
- May 31, 2:00 PM CST
- Where
- Anoka County, Ham Lake
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 45.230, -93.230
A house was struck by lightning during the afternoon of Saturday, May 31st. The house sustained some damage.
Lightning, Hennepin
- When
- May 31, 4:00 PM CST
- Where
- Hennepin County, 1.54 mi NE of Plymouth
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 45.043, -93.444
Lightning struck a Plymouth home the afternoon of Saturday, May 31st. The lightning bolt started a fire, and caused extensive damage to the attic and roof.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 31, 20142 deaths · 1 event
- Rip Current in North Carolina, May 31, 20141 death · 1 event
- Damaging Winds in Iowa, May 31, 2014$20,000 · 61 kt wind · 2 events
- Tornadoes and Hail in Montana, May 31, 2014EF0 · 7 events
- Tornado and Hail in Wyoming, May 31, 2014EF0 · 5 events
- Hail and Damaging Winds in Montana, May 31, 20141.25 in hail · 5 events
- Hail and Damaging Wind in Wyoming, May 31, 20141 in hail · 4 events
- Hail and Damaging Wind in Nebraska, May 31, 20141 in hail · 4 events
- Flash Flooding in Minnesota, May 31, 20143 events
- Damaging Winds in Minnesota, May 31, 201456 kt wind · 3 events
- Flash Flooding in South Carolina, May 31, 2014$4,000 · 2 events
- Waterspouts in South Atlantic Coastal Waters, May 31, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511223, 511224, 511828.